Oregon, 2010Hail in Oregon, June 9, 2010
June 9, 2010 · NWS PDT · 1 event in 1 county or zone
Potent upper level trough provided enough instability for a few strong thunderstorms across the Foothills of the Blue Mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Potent upper level trough provided enough instability for a few strong thunderstorms across the Foothills of the Blue Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 9, 9:52 AM PST, 28 minutes earlier.
Area forecast discussion, Jun 9, 9:52 AM PST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1052 AM PDT WED JUN 9 2010
UPDATED FOR AVIATION DISCUSSION
.UPDATE...POTENT UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA LATER
THIS AFTERNOON. A TEMPORARY LULL IN THE SHOWER ACTIVITY WILL BE
SHORT LIVED. AS AIRMASS DESTABILIZES THIS MORNING EXPECT SHOWER AND
THUNDERSTORM ACTIVITY TO REDEVELOP. COULD BE A STRONG THUNDERSTORM
OR TWO FROM THE FOOTHILLS EASTWARD FROM LATE MORNING THROUGH EARLY
THIS EVENING. MAIN LIMITING FACTOR FOR A SIGNIFICANT SEVERE WEATHER
OUTBREAK WILL BE MARGINAL INSTABILITY. CHANGES TO THE CURRENT
FORECAST INCLUDE INCREASING POPS FOR TODAY AREAWIDE BASED ON 12 UTC
MODEL GUIDANCE...AND TO DROP THE MENTION OF HEAVY RAIN SINCE
PRECIPITABLE WATER VALUES ARE FORECAST TO DIMINISH DURING THE DAY
AND STORMS ARE EXPECTED TO MOVE FAIRLY RAPIDLY.
OTHERWISE...REMAINDER OF CURRENT FORECAST IS ON TRACK. 78
&&
AVIATION...18Z TAFS...MORNING SHOWERS ARE DISSIPATING AND HIGH
DEWPOINTS ARE ALLOWING FOR LATE MORNING/EARLY AFTERNOON CONVECTIVE
SHOWERS TO DEVELOP ACROSS THE AREA. CONDITIONS SHOULD STILL REMAIN
VFR HOWEVER ISOLATED SHOWERS MAY BRIEFLY REDUCE CIGS AND
VISIBILITIES. EXPECT THESE SHOWERS TO CONTINUE THROUGH 03-06Z WINDS
ARE EXPECTED TO INCREASE 10-20KTS ACROSS ALL TAF SITES THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS...WITH GUSTS 25-30KTS. WEBER
&&
.PREV DISCUSSION... /ISSUED 440 AM PDT WED JUN 9 2010/
SHORT TERM...TODAY THROUGH THURSDAY NIGHT...A FRONTAL SYSTEM WILL
PUSH THROUGH THE EASTERN PORTION OF THE FORECAST AREA EARLY THIS
MORNING PRODUCING SOME STEADY RAINFALL. FRONT WILL EXIT THE FORECAST
AREA BY MID MORNING. BEHIND THE FRONT THE UPPER LEVEL TROUGH WILL
SETTLE OVER THE REGION FOR THE NEXT COUPLE OF DAYS PROVIDING
PRECIPITATION IN THE FORM OF SHOWERS. THERE WILL BE ENOUGH
ATMOSPHERIC INSTABILITY THAT A FEW THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING MAINLY ACROSS THE EASTERN HALF OF THE
FORECAST AREA (ROUGHLY AREAS EAST OF HIGHWAY 395). SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND SMALL HAIL.
SHOWERS WILL DECREASE OVERNIGHT THEN INCREASE AGAIN ON THURSDAY
AFTERNOON AND EVENING BEFORE DECREASING AGAIN THURSDAY NIGHT. THE
POSSIBILITY FOR THUNDERSTORMS CONTINUES THURSDAY AFTERNOON IN
NORTHEAST OREGON AND SOUTHEAST WASHINGTON MAINLY EAST OF MEACHAM.
LONG TERM...FRIDAY THROUGH TUESDAY...AN UPPER LEVEL DISTURBANCE
WILL MOVE SOUTH OF THE AREA FRIDAY. NORTHWEST FLOW BEHIND THE SYSTEM
WILL KEEP THE LOWER ELEVATIONS DRY...BUT OROGRAPHIC EFFECTS MAY
TRIGGER A FEW SHOWERS IN THE MOUNTAINS OF NORTHEAST OREGON.
TEMPERATURES WILL REMAIN MILD FRIDAY AS RIDGING BEGINS TO BUILD INTO
THE AREA BEHIND THE DISTURBANCE. A STRONG UPPER LEVEL RIDGE WILL
BUILD OVER THE PACIFIC NORTHWEST FRIDAY NIGHT THROUGH SUNDAY. THIS
WILL BRING DRY AND VERY WARM DAYS FOR THE WEEKEND. THE RIDGE AXIS
WILL DRIFT SOUTH SUNDAY NIGHT AND MONDAY...WITH A WEAK TROUGH MOVING
THROUGH MONDAY NIGHT AND TUESDAY. AT THIS TIME THE TROUGH DOES NOT
LOOK STRONG ENOUGH TO DEVELOP ENOUGH MOISTURE FOR PRECIPITATION...
BUT IT WILL ALLOW COOLER WEATHER BY TUESDAY. COONFIELD
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 66 48 61 46 / 60 40 30 20
ALW 68 50 64 49 / 60 40 30 20
PSC 71 52 68 49 / 50 20 20 20
YKM 66 46 65 45 / 40 20 20 20
HRI 70 49 66 48 / 50 20 20 20
ELN 64 47 60 48 / 50 20 30 20
RDM 64 40 57 37 / 30 20 20 20
LGD 63 44 57 41 / 60 60 40 40
GCD 64 45 57 41 / 60 30 30 40
DLS 65 52 64 50 / 50 30 30 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&
THREAT INDEX
TODAY : YELLOW
THURSDAY : GREEN
FRIDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
78/78/78
Hazardous weather outlook, Jun 9, 5:35 AM PST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
635 AM PDT WED JUN 9 2010
EXPANDED THUNDERSTORM COVERAGE
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-101345-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
635 AM PDT WED JUN 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF WASHINGTON, EASTERN
COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, LOWER
COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
UNSTABLE CONDITIONS WILL LEAD TO THUNDERSTORM DEVELOPMENT OVER THE
FORECAST AREA TODAY THROUGH THIS EVENING. THUNDERSTORMS MAY CONTAIN
SMALL HAIL AND BRIEF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS THURSDAY
NORTHWEST BLUE MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY,
WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON
SOME LINGERING SHOWERS AND POSSIBLE THUNDERSTORMS WILL EFFECT
NORTHEAST OREGON AND SOUTHEAST WASHINGTON ON THURSDAY. THIS WILL BE
FOLLOWED BY A PERIOD OF HIGH PRESSURE OVER THE REGION PROVIDING DRY
AND WARM WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.In the hours before
Special weather statement, Jun 9, 10:17 AM PST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1117 AM PDT WED JUN 9 2010
ORZ501-503-091915-
FOOTHILLS OF THE BLUE MOUNTAINS OR-SOUTHERN BLUE MOUNTAINS OF OREGON
OR-
1117 AM PDT WED JUN 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORROW AND CENTRAL
UMATILLA COUNTIES UNTIL 1215 PM PDT...
AT 1108 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES EAST OF HEPPNER...MOVING EAST AT 35
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. DOPPLER RADAR INDICATES THIS IS A
ROTATING THUNDERSTORM AND THERE IS POTENTIAL THAT A TORNADO MAY
DEVELOP.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4560 11892 4526 11875 4521 11935 4537 11949
TIME...MOT...LOC 1815Z 250DEG 29KT 4533 11928
Hail, Umatilla
- When
- June 9, 10:20 AM PST to 10:40 AM PST
- Where
- Umatilla County, 0.57 mi NW of Pilot Rock
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 45.486, -118.837
Dime to penny size hail accumulated to near 2 inches and caused minor vegetation damage. Street flooding occurred due to the hail overwhelming culverts.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in Arkansas, June 9 to 11, 201020 deaths · 24 injured · $9.1 million · 52 kt wind · 6 events
- Flood in Ohio, June 9, 20102 deaths · $3,000 · 1 event
- Flash Flooding and Flood in Texas, June 9 to 10, 2010$5.1 million · 14 events
- Flash Flooding and Damaging Winds in Texas, June 9 to 10, 20102 injured · $283,000 · 52 kt wind · 36 events
- Hail and Damaging Winds in Tennessee, June 9, 2010$250,000 · 60 kt wind · 14 events
- Tornado in Texas, June 9, 2010$100,000 · EF1 · 1 event
- Damaging Winds in Ohio, June 9, 2010$155,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, June 9, 2010$77,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Alabama, June 9, 20101 injured · $42,000 · 52 kt wind · 8 events
- Flash Flooding and Damaging Winds in Alabama, June 9, 2010$46,000 · 52 kt wind · 7 events
- Flash Flooding and Hail in Nebraska, June 9 to 10, 2010$15,000 · 2.5 in hail · 29 events
- Lightning Strike in Illinois, June 9, 2010$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226346.